Algorithms based on unions of nonexpansive maps


In this work, we consider a framework for the analysis of iterative algorithms which can be described in terms of a structured set-valued operator. More precisely, at each point in the ambient space, we assume that the value of the operator can be expressed as a finite union of values of single-valued paracontracting operators. Our main result, which shows that the associated fixed point iteration is locally convergent around strong fixed points, generalises a theorem due to Bauschke and Noll (Arch Math 102(6):589–600, 2014).

This is a preview of subscription content, access via your institution.


  1. 1.

    Dontchev, A.L., Rockafellar, R.T.: Implicit Functions and Solution Mappings, 2nd edn. Springer, New York (2014)

    Google Scholar 

  2. 2.

    Bauschke, H.H., Combettes, P.L.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces. Springer, New York (2011)

    Google Scholar 

  3. 3.

    Bauschke, H.H., Luke, D.R., Phan, H.M., Wang, X.: Restricted normal cones and sparsity optimization with affine constraints. Found. Comput. Math. 14, 63–83 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bauschke, H.H., Noll, D.: On the local convergence of the Douglas–Rachford algorithm. Arch. Math. 102(6), 589–600 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Elsner, L., Koltracht, I., Neumann, M.: Convergence of sequential and asynchronous nonlinear paracontractions. Numer. Math. 62(1), 305–319 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Yuan, X., Li, P., Zhang, T.: Gradient hard thresholding pursuit for sparsity-constrained optimization, In: Proceedings of the 31st International Conference on Machine Learning (ICML-14), pp. 127–135 (2014)

Download references


This work was supported by a Postdoctoral Fellowship from the Alexander von Humboldt Foundation. The author wishes to thank Yura Malitsky for suggesting Corollary 1 and the two anonymous referees whose comments have improved the manuscript.

Author information



Corresponding author

Correspondence to Matthew K. Tam.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tam, M.K. Algorithms based on unions of nonexpansive maps. Optim Lett 12, 1019–1027 (2018).

Download citation


  • Set-valued map
  • Fixed point iteration
  • Paracontracting operator
  • Sparsity